Any tips on injecting interferon (Pegasys)?

I've recently started on Pegasys (my third injection will be on the 9th March) and I was wondering if anyone would like to share their experiences of injecting interferon?

On the 14th February my platelets were at 674 and by 28th February (after 9 days with no medication and one injection of 90mcg of Pegasys) they were at 1548! Because of this my dose was immediately increased to 135mcg and I am due another blood test and review on 14th March.

So far, I have injected into my stomach but, because I now have two pink patches on my stomach, I am wondering if I should try injecting into my thigh this time.

What do others find easiest to do?

Is there any difference in how quickly the injection site recovers?

Side effects are, so far, quite grim, I've been feeling, looking and sounding pretty ill. In particular I've been finding that I get very very cold (and clammy), even with the heating on and with a blanket wrapped around me. I am also getting tired very quickly and have really struggled to work because of chills, fatigue and an inability to think as clearly as I usually do.

If anyone has experienced side effects with Pagasys, I am wondering if they have settled into any sort of pattern, along the lines of, it's 5 days since my injection so I can anticipate feeling pretty reasonable?

Any tips and guidance, either about injecting, or about side effects, would be very welcome because most of the information I can find seems to relate to hepatitis (in combination with ribavirin) and so I don't know to what extent they apply to me.

Thanks,

Jo

3 Replies

oldestnewest
  • Hi Jo, I used 3 injection sites, both my thighs and my stomach ( were you can find fatty tissue, so its not painful), yes it will leave a little red patch for a while, i would just move from site to site, you will get use to injection youself, just plump up your skin where you want to inject, as i have said before on this forum, i had a lot of issues with interferon like Fatague, dry mouth, joint/bone pain, chills, according to my consultant i was just about able to tolerate these side affects, i was on interferon for 4 years when i stopped after complaining of this "Brain Fog" ( we are currently talking about this in another question), cannot say honestly if this is down to the condition or the medication, just keep a record of how you are feeling and discuss with your consultant at your next meeting, all in all interferon did keep my platelet count under control while i was on it, everybodys reaction to certain drugs will be different, you may find you are ok with it. Keep well.

  • Hi Jo, I injected for 10 years (have recently stopped interferon) I found injecting in thigh much more painful than stomach, I rotated sides and tried not to put in same place each time. I found bio oil useful for the red patch. It can take a while to get used to interferon, but hopefully it will get better. For me I found that I often felt pretty rough the day after, but OK after that.

  • Hi Jo, I'm sorry to tell you this, but I was on Pegasys for 6 months last year. I couldn't tolerate it any longer, and it didn't seem to be helping my blood count either. I didn't get any help with how to inject, and I had all the side-effects mentioned and others too. I hoped that my tolerance would improve over time, but in my particular case, it didn't. Claire

You may also like...